Advances in Applied Probability

State space collapse for critical multistage epidemics

Florian Simatos

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We study a multistage epidemic model which generalizes the SIR model and where infected individuals go through K ≥ 1 stages of the epidemic before being removed. An infected individual in stage k ∈ {1, . . ., K} may infect a susceptible individual, who directly goes to stage k of the epidemic; or it may go to the next stage k + 1 of the epidemic. For this model, we identify the critical regime in which we establish diffusion approximations. Surprisingly, the limiting diffusion exhibits an unusual form of state space collapse which we analyze in detail.

Article information

Adv. in Appl. Probab., Volume 47, Number 3 (2015), 715-740.

First available in Project Euclid: 8 October 2015

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60F17: Functional limit theorems; invariance principles

Multistage epidemic state space collapse scaling limits


Simatos, Florian. State space collapse for critical multistage epidemics. Adv. in Appl. Probab. 47 (2015), no. 3, 715--740. doi:10.1239/aap/1444308879.

Export citation


  • Aldous, D. (1997). Brownian excursions, critical random graphs and the multiplicative coalescent. Ann. Prob. 25, 812–854.
  • Antal, T. and Krapivsky, P. L. (2012). Outbreak size distributions in epidemics with multiple stages. J. Statist. Mech. Theory Exp. 2012, P07018.
  • Barbour, A. and Mollison, D. (1990). Epidemics and random graphs. In Stochastic Processes in Epidemic Theory (Lecture Notes Biomath. 86). Springer, Berlin, pp. 86–89.
  • Billingsley, P. (1999). Convergence of Probability Measures, 2nd edn. John Wiley, New York.
  • Borst, S. and Simatos, F. (2013). A stochastic network with mobile users in heavy traffic. Queueing Systems 74, 1–40.
  • Bramson, M. (1998). State space collapse with application to heavy traffic limits for multiclass queueing networks. Queueing Systems Theory Appl. 30, 89–148.
  • Dolgoarshinnykh, R. G. and Lalley, S. P. (2006). Critical scaling for the SIS stochastic epidemic. J. Appl. Prob. 43, 892–898.
  • Ethier, S. N. and Kurtz, T. G. (1986). Markov Processes. Characterization and Convergence. John Wiley, New York.
  • Helland, I. S. (1978). Continuity of a class of random time transformations. Stoch. Process. Appl. 7, 79–99.
  • Hyman, J. M., Li, J. and Stanley, E. A. (1999). The differential infectivity and staged progression models for the transmission of HIV. Math. Biosci. 155, 77–109.
  • Jacod, J. and Shiryaev, A. N. (2003). Limit Theorems for Stochastic Processes, 2nd edn. Springer, Berlin.
  • Janson, S. and Luczak, M. J. (2008). Susceptibility in subcritical random graphs. J. Math. Phys. 49, 125207.
  • Kendall, D. G. (1956). Deterministic and stochastic epidemics in closed populations. In Proc. Third Berkeley Symposium on Mathematical Statistics and Probability, 1954–1955, Vol. IV, University of California Press, Berkeley, pp. 149–165.
  • Lambert, A. and Simatos, F. (2015). Asymptotic behavior of local times of compound Poisson processes with drift in the infinite variance case. J. Theoret. Prob. 28, 41–91.
  • Lambert, A., Simatos, F. and Zwart, B. (2013). Scaling limits via excursion theory: interplay between Crump–Mode–Jagers branching processes and processor-sharing queues. Ann. Appl. Prob. 23, 2357–2381.
  • Lamperti, J. (1967). Continuous state branching processes. Bull. Amer. Math. Soc. 73, 382–386.
  • Martin-Löf, A. (1986). Symmetric sampling procedures, general epidemic processes and their threshold limit theorems. J. Appl. Prob. 23, 265–282.
  • Martin-Löf, A. (1998). The final size of a nearly critical epidemic, and the first passage time of a Wiener process to a parabolic barrier. J. Appl. Prob. 35, 671–682.
  • Reiman, M. I. (1984). Some diffusion approximations with state space collapse. In Modelling and Performance Evaluation Methodology (Paris, 1983; Lecture Notes Control Inf. Sci. 60), Springer, Berlin, pp. 209–240.
  • Rogers, L. C. G. and Williams, D. (1987). Diffusions, Markov Processes, and Martingales, Vol. 2, Itô Calculus. John Wiley, New York.
  • Stolyar, A. L. (2004). Maxweight scheduling in a generalized switch: state space collapse and workload minimization in heavy traffic. Ann. Appl. Prob. 14, 1–53.
  • Verloop, I. M., Ayesta, U. and Núñez-Queija, R. (2011). Heavy-traffic analysis of a multiple-phase network with discriminatory processor sharing. Operat. Res. 59, 648–660.
  • Von Bahr, B. and Martin-Löf, A. (1980). Threshold limit theorems for some epidemic processes. Adv. Appl. Prob. 12, 319–349.
  • Williams, R. J. (1998). Diffusion approximations for open multiclass queueing networks: sufficient conditions involving state space collapse. Queueing Systems Theory Appl. 30, 27–88.